Hail, Socorro
- When
- May 7, 1:35 PM MST to 1:40 PM MST
- Where
- Socorro County, Lemitar
- Measured
- 0.88 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.160, -106.910
A storm chaser near Lemitar reported nickel size hail from a strong thunderstorm.
A weak low pressure system tracking eastward across New Mexico on May 7, 2021 resulted in a round of showers and thunderstorms across the area. With easterly to southeasterly surface winds across the east, low-level moisture was more favorable for wetting thunderstorms along and east of the Rio Grande Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
A weak low pressure system tracking eastward across New Mexico on May 7, 2021 resulted in a round of showers and thunderstorms across the area. With easterly to southeasterly surface winds across the east, low-level moisture was more favorable for wetting thunderstorms along and east of the Rio Grande Valley. With modest instability, shear, and lapse rates, there was a threat for strong to severe thunderstorms. A strong thunderstorm that impacted the Albuquerque area produced quarter to half inch hail. Another strong storm in Socorro County near Lemitar produced nickel size hail and wind gusts of 50 to 55 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 7, 1:30 PM MST, 5 minutes earlier.
Area Forecast Discussion National Weather Service Albuquerque NM 230 PM MDT Fri May 7 2021 .SYNOPSIS... Scattered showers and thunderstorms will persist this evening over eastern New Mexico, and a few may become strong to briefly severe with potentially damaging winds and hail. Drier, warmer and windy conditions Saturday afternoon will lead to critical fire weather conditions across northern and central New Mexico. A cold front will then enter northeastern New Mexico Saturday night into Sunday, sparking shower and thunderstorm development. Moisture associated with the front will push south and westward, and there may be a few showers and storms over northwest New Mexico Sunday night. Low level moisture will slosh back and forth over eastern New Mexico through the middle of next week, with a continued chance for showers and thunderstorms, while the west stays dry with breezy to windy conditions. && .DISCUSSION... SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)... A few, potentially severe, storms will linger across the east central and southeast plains into the evening hours before diminishing or moving east into TX. The primary threat with storms across the eastern plains will be damaging winds, although large hail can not be ruled-out. Elsewhere across central NM, a few virga showers or dry storms will persist until around sunset, with strong/erratic wind gusts likely. A dry slot preceding an approaching Pacific trough will overtake the area tonight and mix down to the surface tomorrow with increasing westerlies as the open wave trough progresses east across CO/NM. The result will be deep layer mixing and windy conditions, with the potential to reach advisory threshold across much of eastern and portions of central NM. Downslope winds will help bring several eastern plains locales to 90+ degrees Saturday afternoon. A backdoor front will slide down the eastern plains Saturday night behind the departing Pacific trough and may bring a few showers or storms to northern portions of Colfax and Union Counties. LONG TERM...(SUNDAY THROUGH FRIDAY)... West to northwest flow aloft forecast through Wednesday with embedded disturbances. Low level moisture will slosh back and forth over eastern New Mexico, aided by convection over eastern Colorado and the Oklahoma and Texas Panhandles. Sunday afternoon and evening could be interesting over northeast/east central New Mexico as convection ignites over the Sangre de Cristo mountains and then tracks southeastward while low level winds into the region are southeasterly. There is also some consensus showers and a few storms will also develop over northwest New Mexico Sunday evening and persist into the overnight, as the flow aloft becomes somewhat cyclonic. The west will be drier by Monday afternoon, while the east stays under the influence of low level southeast flow. A similar scenario exists Tuesday and potentially Wednesday, however the northwest flow aloft starts to weaken Wednesday as an upper ridge builds over Arizona and into southern Nevada. There is also potential for a nightly east wind into the Rio Grande Valley but any moisture imported will likely mix out during the daytimes. Daytime temperatures will be rather cool, in the upper 50s and 60s, Monday and Tuesday over northeast New Mexico while the lower elevations of western New Mexico will see mostly 70s. A warming and drying trend develops late Wednesday and Thursday as the ridge passes over New Mexico. By Friday, a trough approaching New Mexico from the west could spark convection over the central and east. High temperatures at the lower elevations warm back up into the 80s Thursday and Friday. && .FIRE WEATHER... ...MIX OF WET AND DRY THUNDERSTORMS TODAY, THEN WIDESPREAD CRITICAL FIRE WEATHER CONDITIONS SATURDAY, AND LINGERING CRITICAL FIRE WEATHER CONDITIONS FROM CENTRAL TO WESTERN AREAS SUNDAY AND MONDAY... A round of showers and storms is underway and will continue into the evening hours across central and eastern New Mexico. Storms between the Continental Divide and the Rio Grande Valley are likely a mix of wet and dry, so wouldn't be surprised to see some lightning starts. A dry slot preceding an approaching Pacific trough will move over the area tonight and mix down to the surface Saturday with increasing westerlies as the trough moves eat over Colorado and New Mexico. Excellent mixing and Haines values of 6 are forecast Saturday with widespread critical fire weather conditions. A backdoor front will slide down the eastern plains Saturday night and provide needed moisture for a round of wetting storms across northeast New Mexico on Sunday. Elsewhere on Sunday, a mix of sun and clouds is expected with the potential for virga showers and strong/erratic wind gusts. Widespread critical fire weather conditions are not expected Sunday, but may be spotty for an hour or two. Look for more of the same Monday and Tuesday under moderate westerly flow, but with a slightly drier and more unstable atmosphere bringing an hour or two of critical fire weather conditions to central and western portions. The potential for critical fire weather conditions will trend down Wednesday through Friday as an upper level ridge builds over the Great Basin and moves slowly eastward across the Rockies. 11 && .AVIATION... 18Z TAF CYCLE VFR conditions prevail and are forecast to persist through the TAF period with a couple of potential exceptions. A round of convection is underway late this morning and is forecast to expand in coverage and intensity through the afternoon hours, with the potential for severe wind gusts and hail across much of south central and eastern portions of the area. Strong/erratic wind gusts created by fairly high based storms this afternoon with create areas of blowing dust with MVFR vsbys possible at KAEG, KTCC and KROW. KABQ/KAEG to be impacted by storms and strong wind gusts between 20-00Z. Convection will diminish and/or move east into TX by 03Z this evening. Stronger westerly flow will develop Saturday. 11 && .PRELIMINARY POINT TEMPS/POPS... Farmington...................... 48 77 40 73 / 0 20 10 0 Dulce........................... 38 73 32 69 / 5 20 10 5 Cuba............................ 42 73 39 69 / 5 5 10 10 Gallup.......................... 40 75 37 73 / 0 5 10 5 El Morro........................ 38 71 37 70 / 0 0 0 5 Grants.......................... 39 76 37 73 / 0 0 10 5 Quemado......................... 41 74 39 72 / 0 0 0 5 Magdalena....................... 49 79 47 75 / 0 0 0 5 Datil........................... 43 73 42 71 / 0 0 0 5 Reserve......................... 39 79 36 78 / 0 0 0 0 Glenwood........................ 49 81 47 82 / 0 0 0 0 Chama........................... 35 67 31 63 / 10 20 10 10 Los Alamos...................... 48 73 46 68 / 10 0 0 20 Pecos........................... 46 74 42 68 / 10 0 0 30 Cerro/Questa.................... 43 67 39 63 / 10 5 10 30 Red River....................... 37 63 32 56 / 10 5 10 40 Angel Fire...................... 30 65 27 58 / 10 0 10 50 Taos............................ 37 73 35 68 / 10 0 10 30 Mora............................ 41 71 36 64 / 10 0 0 40 Espanola........................ 47 79 45 75 / 10 0 0 20 Santa Fe........................ 47 74 46 69 / 10 0 0 20 Santa Fe Airport................ 43 77 43 73 / 10 0 0 20 Albuquerque Foothills........... 55 79 52 76 / 10 0 0 10 Albuquerque Heights............. 53 81 51 78 / 10 0 0 5 Albuquerque Valley.............. 49 83 47 80 / 10 0 0 5 Albuquerque West Mesa........... 53 81 50 78 / 10 0 0 5 Belen........................... 50 85 49 81 / 5 0 0 5 Bernalillo...................... 50 83 47 79 / 10 0 0 10 Bosque Farms.................... 47 84 46 80 / 5 0 0 5 Corrales........................ 50 82 47 79 / 10 0 0 5 Los Lunas....................... 48 84 46 80 / 5 0 0 5 Placitas........................ 53 78 51 75 / 10 0 0 10 Rio Rancho...................... 51 81 49 78 / 10 0 0 5 Socorro......................... 54 87 52 83 / 0 0 0 5 Sandia Park/Cedar Crest......... 50 73 48 70 / 10 0 0 10 Tijeras......................... 49 76 47 73 / 10 0 0 10 Edgewood........................ 46 77 44 73 / 10 0 0 10 Moriarty/Estancia............... 42 78 41 74 / 10 0 0 10 Clines Corners.................. 44 74 40 69 / 20 0 0 10 Mountainair..................... 47 77 45 73 / 10 0 0 5 Gran Quivira.................... 47 78 45 74 / 10 0 0 5 Carrizozo....................... 55 81 51 78 / 10 0 0 0 Ruidoso......................... 51 74 46 72 / 20 0 0 5 Capulin......................... 44 77 37 59 / 10 0 20 60 Raton........................... 42 80 38 65 / 10 0 10 50 Springer........................ 41 79 38 67 / 10 0 5 50 Las Vegas....................... 43 75 38 66 / 10 0 0 30 Clayton......................... 52 85 44 65 / 20 0 10 30 Roy............................. 47 80 41 67 / 10 0 0 30 Conchas......................... 54 86 49 75 / 20 0 0 20 Santa Rosa...................... 52 85 48 75 / 20 0 0 10 Tucumcari....................... 57 90 50 76 / 40 0 0 10 Clovis.......................... 56 89 50 77 / 40 0 0 5 Portales........................ 58 90 52 79 / 40 0 0 0 Fort Sumner..................... 56 89 52 80 / 20 0 0 5 Roswell......................... 59 94 58 86 / 20 0 0 0 Picacho......................... 55 85 52 80 / 20 0 0 0 Elk............................. 53 83 49 78 / 20 0 0 0 && .ABQ WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from 11 AM to 9 PM MDT Saturday for the following zones... NMZ101>109. &&
Hazardous Weather Outlook National Weather Service Albuquerque NM 325 AM MDT Fri May 7 2021 NMZ201>241-081100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-Tusas Mountains Including Chama- Jemez Mountains-Glorieta Mesa Including Glorieta Pass- Northern Sangre de Cristo Mountains- Southern Sangre de Cristo Mountains- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Espanola Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood- Estancia Valley-Central Highlands-South Central Highlands- Upper Tularosa Valley-South Central Mountains- Johnson and Bartlett Mesas Including Raton Pass- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- San Agustin Plains and Adjacent Lowlands- 325 AM MDT Fri May 7 2021 This hazardous weather outlook is for portions of northern and central New Mexico. .DAY ONE...Today and Tonight Increased moisture will lead to scattered thunderstorms this afternoon, mainly across central to eastern New Mexico. Some storms may turn strong to possibly severe. Brief downpours and gusty to potentially damaging winds will be the most likely threats, but large hail cannot be ruled out. Thunderstorms in western New Mexico will produce little to no rainfall today, and dry lightning strikes will pose a concern for new wildfires. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Strengthening winds will return to many areas of northern and central New Mexico on Saturday where low humidity will also develop. This could create a few to several hours of critical fire weather conditions in the afternoon and early evening. .SPOTTER INFORMATION STATEMENT... Spotters should report severe weather through the National Weather Service Albuquerque web site or by calling 1.888.386.7637. You can also submit storm reports and photos on our Facebook page or via Twitter using the hashtag nmwx. 52
Special Weather Statement
National Weather Service Albuquerque NM
1133 AM MDT Fri May 7 2021
NMZ204-207-211-071800-
West Central Highlands-Northwest Highlands-Jemez Mountains-
1133 AM MDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL SANDOVAL COUNTY UNTIL
NOON MDT...
At 1132 AM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Torreon Navajo Mission, or 27 miles south of Cuba,
moving northeast at 20 mph.
Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of central Sandoval
County.
This includes Highway 550 between Mile Markers 29 and 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.
&&
LAT...LON 3557 10680 3555 10684 3558 10686 3555 10686
3555 10695 3554 10695 3551 10720 3568 10725
3587 10694
TIME...MOT...LOC 1732Z 236DEG 17KT 3565 10712
CASpecial Weather Statement National Weather Service Albuquerque NM 1235 PM MDT Fri May 7 2021 NMZ228-231-071900- Far Northeast Highlands-Harding County- 1235 PM MDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING... NORTHEASTERN MORA AND SOUTHEASTERN COLFAX COUNTIES UNTIL 100 PM MDT... At 1235 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles south of Springer, moving northeast at 25 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Abbott. && LAT...LON 3605 10457 3619 10464 3644 10431 3613 10409 TIME...MOT...LOC 1835Z 243DEG 23KT 3617 10451 12
Special Weather Statement National Weather Service Albuquerque NM 116 PM MDT Fri May 7 2021 NMZ207-219-071945- West Central Highlands-Middle Rio Grande Valley/Albuquerque Metro Area- 116 PM MDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL SANDOVAL AND BERNALILLO COUNTIES UNTIL 145 PM MDT... At 116 PM MDT, Doppler radar was tracking a strong thunderstorm 15 miles west of Paradise Hills, or 19 miles west of Albuquerque, moving northeast at 25 mph. Dime size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Albuquerque, southwestern Rio Rancho, Los Ranchos De Albuquerque, Paradise Hills, North Valley and South Valley. This includes the following highways... Interstate 40 between Mile Markers 139 and 161. Interstate 25 between Mile Markers 224 and 225. PRECAUTIONARY/PREPAREDNESS ACTIONS... Blowing dust associated with strong thunderstorm winds can reduce visibilities below one quarter mile at times. && LAT...LON 3502 10698 3518 10711 3545 10689 3507 10657 TIME...MOT...LOC 1916Z 237DEG 23KT 3514 10696 12
Special Weather Statement
National Weather Service Albuquerque NM
154 PM MDT Fri May 7 2021
NMZ232>234-072030-
Eastern San Miguel County-Guadalupe County-Quay County-
154 PM MDT Fri May 7 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SAN MIGUEL...WESTERN
QUAY AND NORTHEASTERN GUADALUPE COUNTIES UNTIL 230 PM MDT...
At 154 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Conchas Dam to 6 miles south of Variadero.
Movement was east at 15 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Conchas Dam, Conchas, Variadero, Conchas Lake State Park and Bell
Ranch.
This includes State Road 104 near Mile Marker 51, and between Mile
Markers 53 and 88.
&&
LAT...LON 3510 10404 3518 10461 3550 10438 3567 10389
3562 10386
TIME...MOT...LOC 1954Z 265DEG 14KT 3544 10426 3530 10443
12Special Weather Statement National Weather Service Albuquerque NM 223 PM MDT Fri May 7 2021 NMZ230-231-072100- Harding County-Union County- 223 PM MDT Fri May 7 2021 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN HARDING AND CENTRAL UNION COUNTIES UNTIL 300 PM MDT... At 223 PM MDT, Doppler radar was tracking a strong thunderstorm near Bueyeros, or 14 miles northeast of Mosquero, moving east at 30 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Bueyeros and Rosebud. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor your preferred media outlets and NOAA Weather Radio for additional information and possible warnings from the National Weather Service. && LAT...LON 3584 10393 3607 10395 3615 10339 3573 10346 TIME...MOT...LOC 2023Z 284DEG 26KT 3594 10379 12
The Albuquerque radar (KABX), 110 km away, was scanning. The volume nearest the first event began at 20:36 UTC.
1 hail. Local standard time, as filed.
A storm chaser near Lemitar reported nickel size hail from a strong thunderstorm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948210.